Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

What is the cause and treatment for recurring thrush on penis?

User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 1765 Questions
Question
persistent thrush for the last three months...coming and going?
Posted Mon, 4 Aug 2014 in Sexually Transmitted Diseases
 
 
Answered by Dr. Bharatesh Devendra Basti 37 minutes later
Brief Answer:
Advise: oral hygiene care and antifungals.

Detailed Answer:
Hi
Thank you for query.I am Dr Bharatesh D Basti Answering your query.
It is not clear about duration,site,treatment taken,any diseases associated like Diabetes cancer HIV etc.
If it is diagnosed as oral thrush some of the risk factors which need attention:
compromised immune system
Wearing dentures
Having other health conditions, such as diabetes or anemia
Taking drugs such as antibiotics, or oral or inhaled corticosteroids
Undergoing chemotherapy or radiation treatment for cancer
Having conditions that cause dry mouth (xerostomia)
Smoking

Some precautions and care to be taken
oral hygiene
saline rinse atleast twice daily and after any steroid inhalation
regular dental check up
stop smoking
Dental floss regularly
get investigated for any associated diseases
Take treatment for any associated diseases.
take treatment after discussion with your doctor:
Topical antifungal like clotrimazole or miconazole.
Oral antifungals may be required
You can get back for any clarifications required.
Thank you
Dr Bharatesh
Above answer was peer-reviewed by
 
Follow-up: What is the cause and treatment for recurring thrush on penis? 1 hour later
Thank you.
It is trush on the penis...sorry I should have been more specific.
I have been taking Canestan and also the oral antifungals.

It gets better and then comes back in two weeks even though I continue to apply the canasta cream.
I am not HIV positive as I have had two tests in march 2014 and may 2014 following an incident that was classed at low risk.....the tests were carried out a week after the incident and 60 days after the incident at reputable establishments.......both were negative,although naturally you worry as the internet says that thrush can be a sign of HIV.(surely you would need HIV for a year or so to affect the immune system in such a way)
I also proved negative for all other STD's except for HPV 11....does this affect the immune system?
I am also taking Aldara for one small genital wart...would this affect the thrush as the cream is aggressive?

Finally I have noted that the thrush explodes after a night out where I drink beer?Most recent has caused a small amount of balanitis.

Can the thrush be caused by excessive drinking...should I reduce the intake?

Don't really want to go to the GP about it as I do not want them asking questions.

Don't believe I am diabetic either and I feel healthy
 
 
Answered by Dr. Bharatesh Devendra Basti 21 minutes later
Brief Answer:
Antifungals and other advises.

Detailed Answer:
Hi
Thank you for follow up query.
You need to keep your genital hygiene.
Clean the area with warm saline twice daily.
You can try with Candid lotions(prefer over creams) than combination .If severe itching or irritation you can use candid-b lotions.
You can also use oral antifungals like fluconazole or itraconazole.
Alcohol is known to exacerbate the fungal infections in many studies.So it is better to avoid it as anyway it has lots of side effects.
Imiquimod(Aldar)also can lead to scaling and rashes.Moreover it is not specific treatment for warts.You can consult dermatologist for treatment like Cryotherapy or topical like podowart.
Diabetes if uncontrolled can exacerbate lesions so please get checked for it.
If sexually active treatment of partner is also important as it may recur in both.
You can get back if you need clarification else you can close the discussion and rate.
Thank you
Dr Bharatesh

Above answer was peer-reviewed by
 
Follow-up: What is the cause and treatment for recurring thrush on penis? 2 days later
OK thanks....

two final questions....

1.I have had two HIV tests one week after the incident and 45 days after the incident.....from very reputable clinics...both times having what they call duo tests...testing for HIV Antibodies 1 & 2,plus the antigen P24...

Both were negative...

So the question is ...if by some chance in a million my persistent thrush was caused by HIV, then how long after contracting HIV would the body be at a lowered immune level to allow and possibly cause the thrush.....is 5 months too quick?...as most people say it takes a few years to get to this stage?
I have no other symptoms by the way....I believe the thrush is being caused by either too much sugar or stress.

2.Second question...I have also developed mild balanitis...what can I use to help this?
 
 
Answered by Dr. Bharatesh Devendra Basti 1 hour later
Brief Answer:
Candida balanitis can be present in all stages

Detailed Answer:
Hi
Thank you for query.

Candidial infection in genitals can present in any stage of HIV.
It is also seen among many other non HIV patients also especially in diabetics.
So you cannot corelate with HIV unless it is severe and involves as systemic candidiasis involving other organs.

So allay fear regarding this.
Your tests are negative for HIV it is good.
If you still have doubt you can get it done after 6 months but not necessary as these infections are nonspecific to HIV.
Among Balanitis causes main is candida .we usually won't call it as thrush in male genitals.
Thrush is used for oral or vulvovaginal candidiasis.
You follow the instructions given earlier.
Keep area clean and dry is most important.

You can get back for any clarification else please close the discussion and rate.
Thank you
Dr Bharatesh
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Sexual Diseases

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor